Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Raleigh, NC

August 2, 2018Montgomery County, Randolph County, Richmond County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 2, 2018, 10:48 PM EDT for Montgomery County, Randolph County, Richmond County, North Carolina. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2018, 10:48 PM EDT (02:48 UTC)
Expired
Aug 2, 2018, 11:45 PM EDT
In force
57 min
Issued by
NWS Raleigh, NC

Counties Montgomery County, NC, Randolph County, NC, Richmond County, NC

The radar

The Raleigh/Durham radar (KRAX), 134 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 11:39 PM EDTTSTM WND DMGTroy, NCTREE LIMBS DOWN. SEVERAL WINDOWS BROKEN AND BLOWN OUT BY STRAIGHT-LINE WIND AT THE OLD TROY HOTEL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

616 
WWUS82 KRAH 030248
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
1048 PM EDT THU AUG 2 2018
 
NCZ038-039-073-074-083-084-030345-
Stanly NC-Richmond NC-Anson NC-Randolph NC-Davidson NC-Montgomery NC-
1048 PM EDT THU AUG 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
DAVIDSON...EASTERN ANSON...MONTGOMERY...RICHMOND...SOUTHWESTERN
RANDOLPH AND EASTERN STANLY COUNTIES UNTIL 1145 PM EDT...

At 1046 PM EDT, Doppler radar was tracking a line of strong 
thunderstorms extending from 7 miles north of Plyler through 7 miles 
north of Ansonville to 6 miles northwest of Wallace. Movement was 
north at 35 mph.

Wind gusts up to 40 mph and heavy rain will be possible with these 
storms. Rainfall rates exceeding two inches per hour will be 
possible, which will likely lead to reduced visibility and may lead 
to flooding. Use caution, especially if traveling.

Locations impacted include...
Asheboro, Albemarle, Rockingham, Wadesboro, Troy, Badin Lake, North
Carolina Zoo, Hamlet, Biscoe and Ansonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as 
40 mph are capable of knocking down shallow rooted trees since the 
ground is nearly saturated. 

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3550 8030 3551 8018 3558 8021 3565 8030
      3574 8029 3580 7979 3551 7966 3551 7977
      3528 7971 3512 7957 3507 7958 3504 7946
      3499 7957 3494 7959 3491 7956 3485 7963
      3482 7962 3481 8003 3514 8012 3543 8034
TIME...MOT...LOC 0246Z 202DEG 31KT 3547 8029 3521 8009 3479 7992 

$$

MORROW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 9:50 PM EDT, 58 minutes earlier.

Area forecast discussion, Aug 2, 9:50 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
950 PM EDT Thu Aug 2 2018

.SYNOPSIS...
The upper level trough over the Appalachians is expected to
gradually weaken through Saturday. Bermuda high pressure will build
in from the western Atlantic this weekend and early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 950 PM Thursday...

...Flash flood threat for all the Piedmont through Friday at
800 PM...

The latest radar trends showing convection has pivoted to a north-
south line mainly west of the Yadkin River.  For the rest of the
evening into the overnight hours, model guidance suggesting that
central North Carolina will remain relatively tranquil with showers
and isolated thunderstorms remaining across the western counties
including the Triad.

Models now suggest a break in convection should evolve between 07Z-
11Z with more convection developing all locations shortly thereafter
as yet another disturbance aloft rotates around the base of the
southern Appalachians.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 318 PM Thursday...

...Flash flood threat for all the Piedmont through Friday at 800
PM...

The main focus will remain in the Piedmont for flash flooding. CAMS
indicates additional rounds of showers and thunderstorms, beginning
08Z-10Z. Additional storm development likely with heating on Friday.
QPF of 1 to locally 3 inches west, less than 0.5 SE, away from main
low level focuses and departing/weakening mid/upper trough. Highs
generally in the 80s. Showers and storms will become isolated Friday
night. Lows 70-75.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 315 PM Thursday...

The Atlantic subtropical ridge builds west on Saturday and
Sunday with a west to east oriented ridge axis centered near
KCHS on Sunday afternoon with heights of 595dm. Precipitable
water values on Saturday will range from 1.8 in the west to 2.1
in the east with PW values dropping a bit on Sunday. The air
mass across central NC will be weak to moderately unstable
during the afternoon and evening with frictional convergence
near the coast, convergence near a weak Piedmont trough and
differential heating in the mountains leading to widely
scattered thunderstorms. Highs will range in the mid 80s to
around 90 over the weekend with lows in the lower 70s.

The upper level ridge shifts further west early next week with
the ridge becoming centered over the southern Plains by Wednesday.
A short wave trough in the westerly flow aloft moves across the
Mid Atlantic and Carolinas on Monday and with some forcing for
ascent and cooler air aloft, thunderstorm chances increase a
bit. The flow aloft becomes more northwesterly on Tuesday with
disturbances aloft supporting convective chances in the 30-40%
range. Upper-level heights fall on Wednesday ahead of a stronger
short wave trough that arrives in the OH Valley late in the
day. The stronger flow aloft should support a more prominent
Piedmont trough on Wednesday which will allow for an increase in
convective coverage. Low level thickness values increase next
week supporting highs in the upper 80s to lower 90s with some
guidance even suggesting a couple of degrees hotter on Tuesday
and Wednesday.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
As of 950 PM Thursday...

Other than convection in the western counties including the Triad
region overnight, it should be a tranquil night with MVFR/IFR
ceilings.  Convection should abate 07Z-11Z with more convection
developing afterwards.

Looking beyond 12z Fri, unsettled weather will continue through
Fri, with a similar cycle of late-night/early-morning MVFR
conditions followed by a slow rise to VFR by noon, scattered to
numerous showers in the afternoon and early evening, followed by
a trend back down to MVFR to IFR by midnight. Mid level ridging
building in from the east Sat/Sun should result in a decrease
in showers/storms as well as improved aviation conditions
lasting into Mon.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday evening for NCZ007>010-
021>026-038>041-073>076-083-084.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett/Franklin
SHORT TERM...Badgett
LONG TERM...Haines
AVIATION...Badgett/Franklin
Hazardous weather outlook, Aug 2, 3:49 PM EDT, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
349 PM EDT Thu Aug 2 2018

NCZ011-027-028-042-043-077-078-085-086-088-089-032000-
Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke-
Cumberland-Sampson-
349 PM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Widespread hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Widespread hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-021>026-038>041-073>076-083-084-032000-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-
Moore-Lee-Anson-Richmond-
349 PM EDT Thu Aug 2 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 2, 7:00 PM EDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
700 PM EDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     2 WNW PFAFFTOWN         36.17N 80.33W
08/02/2018                   FORSYTH            NC   BROADCAST MEDIA

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            WNW PFAFFTOWN. SHATTALON DR AND GRACEMONT DR
            CLOSED DUE TO DOWNED TREE ON POWERLINES.
            POWERLINES SNAPPED WITH KNOCKING TRANSFORMER
            DOWN. TIME BASED OFF OF REPORT.

&&

BAH
Local storm report, Aug 2, 7:10 PM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
710 PM EDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     FLASH FLOOD      1 WNW HIGH POINT        35.98N 80.01W
08/02/2018                   GUILFORD           NC   LAW ENFORCEMENT

            FLOODING ON CHESTER RIDGE DR IN HIGH POINT.

&&

JFD
Local storm report, Aug 2, 7:21 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
721 PM EDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     FLASH FLOOD      4 N HIGH POINT          36.04N 80.01W
08/02/2018                   GUILFORD           NC   LAW ENFORCEMENT

            FLOODING ON SKEET CLUB RD IN HIGH POINT.

&&

JFD
Local storm report, Aug 2, 7:23 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
723 PM EDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FLASH FLOOD      4 NNW JAMESTOWN         36.05N 79.96W
08/02/2018                   GUILFORD           NC   LAW ENFORCEMENT

            FLOODING AT 4100 PIEDMONT PARKWAY.

&&

JFD
Special weather statement, Aug 2, 9:43 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
943 PM EDT THU AUG 2 2018

NCZ073-083-030245-
Stanly NC-Anson NC-
943 PM EDT THU AUG 2 2018

...A LINE OF THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT ANSON
AND STANLY COUNTIES UNTIL 1045 PM EDT...

At 942 PM EDT, Doppler radar was tracking a line of thunderstorms
with heavy rain along a line extending from near Monroe to near
Pageland to 10 miles west of Clyde. Movement was northeast at 25 mph.

Wind gusts up to 40 mph will be possible with these storms.

Heavy rain and minor flooding will also be possible with these
storms.

Locations impacted include...
Albemarle, Wadesboro, Ansonville, Plyler, Fairview In Union County,
Polkton, Locust, Norwood, Oakboro and Stanfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down shallow rooted trees since the
ground is nearly saturated.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3550 8030 3550 8027 3518 8008 3481 8005
      3482 8032 3519 8028 3517 8035 3518 8037
      3517 8039 3516 8046 3518 8051
TIME...MOT...LOC 0142Z 209DEG 23KT 3499 8058 3471 8041 3439 8038

WSS
Special weather statement, Aug 2, 10:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1048 PM EDT THU AUG 2 2018

NCZ038-039-073-074-083-084-030345-
Stanly NC-Richmond NC-Anson NC-Randolph NC-Davidson NC-Montgomery NC-
1048 PM EDT THU AUG 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
DAVIDSON...EASTERN ANSON...MONTGOMERY...RICHMOND...SOUTHWESTERN
RANDOLPH AND EASTERN STANLY COUNTIES UNTIL 1145 PM EDT...

At 1046 PM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from 7 miles north of Plyler through 7 miles
north of Ansonville to 6 miles northwest of Wallace. Movement was
north at 35 mph.

Wind gusts up to 40 mph and heavy rain will be possible with these
storms. Rainfall rates exceeding two inches per hour will be
possible, which will likely lead to reduced visibility and may lead
to flooding. Use caution, especially if traveling.

Locations impacted include...
Asheboro, Albemarle, Rockingham, Wadesboro, Troy, Badin Lake, North
Carolina Zoo, Hamlet, Biscoe and Ansonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down shallow rooted trees since the
ground is nearly saturated.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3550 8030 3551 8018 3558 8021 3565 8030
      3574 8029 3580 7979 3551 7966 3551 7977
      3528 7971 3512 7957 3507 7958 3504 7946
      3499 7957 3494 7959 3491 7956 3485 7963
      3482 7962 3481 8003 3514 8012 3543 8034
TIME...MOT...LOC 0246Z 202DEG 31KT 3547 8029 3521 8009 3479 7992

MORROW

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:42 PM EDTAreal Flood WarningRAHGuilford, Randolph3 hr
Aug 2, 9:43 PM EDTSpecial Weather StatementRAHAnson, Stanly62 min
Aug 2, 9:53 PM EDTAreal Flood WarningRAHDavidson, Forsyth12 hr
Aug 3, 1:01 AM EDTSpecial Weather StatementRAHWake74 min
Aug 3, 1:36 AM EDTSpecial Weather StatementRAHPerson39 min
Aug 3, 2:07 AM EDTSpecial Weather StatementRAHDurham38 min
Aug 3, 2:09 AM EDTSpecial Weather StatementRAHWake51 min
Aug 3, 9:44 AM EDTAreal Flood WarningRAHDavidson27 hr
Aug 3, 1:10 PM EDTAreal Flood AdvisoryRAHChatham, Hoke, Lee, Moore, Richmond2 hr
Aug 3, 1:29 PM EDTSpecial Weather StatementRAHHoke, Scotland61 min
Aug 3, 1:37 PM EDTSpecial Weather StatementRAHCumberland53 min
Aug 3, 2:13 PM EDTSpecial Weather StatementRAHSampson62 min
Aug 3, 2:17 PM EDTSpecial Weather StatementRAHLee43 min
Aug 3, 2:27 PM EDTSpecial Weather StatementRAHHarnett48 min
Aug 3, 2:43 PM EDTSpecial Weather StatementRAHHarnett62 min
Aug 3, 2:46 PM EDTAreal Flood AdvisoryRAHChatham, Harnett, Johnston, Lee, Wake107 min
Aug 3, 2:50 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Harnett, Johnston, Lee, Orange and 1 more40 min
Aug 3, 2:53 PM EDTSpecial Weather StatementRAHJohnston, Wayne67 min
Aug 3, 2:59 PM EDTSpecial Weather StatementRAHChatham, Lee46 min
Aug 3, 3:24 PM EDTAreal Flood AdvisoryRAHJohnston, Wake, Wayne97 min
Aug 3, 3:30 PM EDTSpecial Weather StatementRAHDurham45 min
Aug 3, 3:33 PM EDTSpecial Weather StatementRAHWake42 min
Aug 3, 4:10 PM EDTSpecial Weather StatementRAHWilson35 min
Aug 3, 4:13 PM EDTAreal Flood AdvisoryRAHAnson, Montgomery, Stanly70 min
Aug 3, 4:30 PM EDTSpecial Weather StatementRAHDavidson60 min
Aug 3, 4:34 PM EDTSpecial Weather StatementRAHMontgomery41 min
Aug 3, 4:47 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph43 min
Aug 3, 4:51 PM EDTSpecial Weather StatementRAHEdgecombe54 min
Aug 3, 4:59 PM EDTAreal Flood AdvisoryRAHAlamance, Guilford, Orange2 hr
Aug 3, 5:01 PM EDTAreal Flood AdvisoryRAHDavidson, Randolph119 min
Aug 3, 5:06 PM EDTFlash Flood WarningRAHAlamance, Orange3 hr
Aug 3, 5:13 PM EDTFlash Flood WarningRAHDavidson, Guilford, Randolph72 min
Aug 3, 5:34 PM EDTSpecial Weather StatementRAHRandolph56 min
Aug 3, 5:39 PM EDTSpecial Weather StatementRAHPerson66 min
Aug 3, 6:44 PM EDTRiver Flood WarningRAHAlamance15 hr
Aug 3, 6:53 PM EDTAreal Flood AdvisoryRAHDavidson, Montgomery, Randolph, Stanly2 hr

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.